Mississippi, 2013

Damaging Winds and Lightning Strike in Mississippi, August 12, 2013

August 12, 2013 · NWS JAN · 9 events in 6 counties and zones

The combination of a sea breeze boundary, rich gulf moisture, and daytime heating allowed a few severe storms to develop during the afternoon and evening of the 12th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$65,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

The combination of a sea breeze boundary, rich gulf moisture, and daytime heating allowed a few severe storms to develop during the afternoon and evening of the 12th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 12, 2:30 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
330 PM CDT MON AUG 12 2013

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT...SURFACE ANALYSIS
THIS AFTERNOON HAS A 1020MB HIGH CENTERED OVER THE NORTH CENTRAL
GULF OF MEXICO WHICH HAS SHIFTED SOUTH FROM THE WEEKEND. RUC
ANALYSIS STILL INDICATED A 594DAM RIDGE AXIS THAT HAS SHIFTED SOUTH
FROM THE WEEKEND AS WELL...TO THE GULF COAST. THESE FEATURES WILL
WEAKEN FURTHER OVER OUR CWA THROUGH THE SHORT TERM AS WE COME MORE
UNDER THE INFLUENCE OF UPPER LEVEL TROUGHING AND A WEAK SURFACE
FRONT. THIS WILL CONTINUE THE RECENT TREND OF SLIGHTLY COOLER
TEMPERATURES AND GREATER RAIN CHANCES THROUGH WEDNESDAY NIGHT. THE
SOUTHERN SHIFT OF THE RIDGES WERE RESULTING IN MORE OF A SOUTHWEST
TO WEST LOW LEVEL FLOW TODAY THAT WAS HELPING MAINTAIN OUR +2IN PW
AIRMASS. LOCAL RADARS SHOWED ISOLATED TO SCATTERED STORMS MOVING TO
THE NORTHEAST OVER THE SOUTHEAST TWO THIRDS OF OUR AREA EARLY THIS
AFTERNOON. COVERAGE IS EXPECTED TO BECOME MORE NUMEROUS BY LATE
AFTERNOON. DUE TO THE SLOW MOVEMENT OF THE STORMS HEAVY RAINFALL
CAN BE EXPECTED. AGAIN THIS EVENING WL SEE A DISTINCT DIURNAL TREND
WITH THE CONVECTION AND MOST IT WL HAVE ENDED BY 9 PM. AFTERNOON
WATER VAPOR IMAGERY SHOWED A SHORTWAVE DROPPING OUT OF CANADA AND
OVER THE NORTHERN PLAINS. THIS AND SEVERAL OTHER SHORT WAVES WILL
HELP DEEPEN AN UPPER LEVEL TROUGH OVER THE EASTERN CONUS THROUGH
WEDNESDAY. THIS WL RESULT IN NORTHWEST FLOW ALOFT OVER OUR REGION
TUESDAY THROUGH WEDNESDAY NIGHT. THIS WILL SUPPORT THE SOUTHWARD
DRIFT OF A WEAK COLD FRONT INTO OUR CWA TUESDAY. THIS FRONTAL
BOUNDARY WILL BECOME THE FOCUS FOR DAILY CONVECTION. COME TUESDAY
AFTERNOON SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO DEVELOP
ACROSS OUR CWA. FORECAST SOUNDINGS SUGGEST A LITTLE MORE FAVORABLE
POTENTIAL FOR A STRONG STORM OR TWO...ESPECIALLY ALONG THE HIGHWAY
82 CORRIDOR WHERE THE BOUNDARY IS EXPECTED. PWS WILL BE ABOVE TWO
INCHES AND STORMS TRAINING ALONG AND AHEAD OF THE BOUNDARY WILL
LIKELY PRODUCE HEAVY DOWNPOURS. MODELS ARE SHOWING POTENTIAL
RAINFALL OF TWO TO FOUR INCHES ACROSS THE NORTH AND CENTRAL PORTIONS
OF THE AREA FROM TUESDAY MORNING THROUGH WEDNESDAY NIGHT. THE GFS
AND NAM WERE ALSO HINTING AT A POSSIBLE MCS DROPPING INTO OUR AREA
FROM THE NORTHWEST EARLY WEDNESDAY MORNING. THE FRONT IS EXPECTED TO
BE DRAPED ACROSS THE CWA FROM SOUTHEAST ARKANSAS TO EAST CENTRAL
MISSISSIPPI. SOMEWHAT COOLER AND DRIER AIR WILL FILTER INTO OUR
NORTHERN ZONES LOWERING RAINFALL CHANCES THERE. AS THE UPPER LEVEL
TROUGH DEEPENS THROUGH WEDNESDAY NIGHT...A +1020MB HIGH WILL SETTLE
FROM THE MID MISSISSIPPI AND OHIO VALLEYS PUSHING THE WEAK COLD
FRONT SOUTH OF HIGHWAY 84 BY THURSDAY MORNING. THE PRECIPITATION
DEVELOPMENT AND ASSOCIATED CLOUD COVER WILL MAKE TEMPERATURES A
LITTLE DIFFICULT THROUGH THE PERIOD. THE 12Z GFS MOS HIGHS WERE
AMONG THE HIGHEST ENSEMBLE MEMBERS AT MOST LOCATIONS TUESDAY. HAVE
CUT HIGHS SEVERAL DEGREES ACROSS THE NORTH...CLOSER TO THE NAM MOS
AND GFS ENSEMBLE MEANS. WITH THE COLD FRONT DROPPING ACROSS OUR
SOUTHERN ZONES WEDNESDAY NIGHT...LOWER 60S LOOK REASONABLE IN THE
NORTH THURSDAY MORNING. /22/

.LONG TERM...SOME DRIER AIR WILL PUSH INTO THE REGION FROM THE NORTH
THURSDAY NIGHT INTO FRIDAY MORNING AS PWATS WILL BE FROM 1-1.5
INCHES. THIS WAS CONFIRMED BY AREA MODEL CROSS SECTIONS. WITH THE
FRONT BEING STATIONARY ACROSS THE SOUTH...A SERIES OF WEAK
DISTURBANCES WILL COME ACROSS THE REGION. THERE COULD BE A FEW
STRONG STORMS DURING THE PERIOD NEAR THE DECAYING FRONTAL BOUNDARY.
THIS WILL PROVIDE SOME CHANCE OF RAIN FOR THE REST OF THE PERIOD.
WITH THE LOWER PWATS DO NOT SEE THE RISK OF LOCALLY HEAVY RAINFALL
AT THIS TIME. THE UPPER TROUGH AXIS WILL DEVELOP OVER THE REGION
FROM FRIDAY THROUGH THE WEEKEND. THIS WILL BRING SOME 60S DEWPOINTS
AND TAKE A LITTLE HUMIDITY OUT OF THE AIR WITH THE SLIGHTLY MILDER
DAYS AND COOLER NIGHTS. HIGHS AFTER THE FRONT WILL BE GENERALLY IN
THE MID 80S TO LOWER 90S WITH LOWS BRINGING SOME NIGHT RELIEF OF
READINGS IN THE 60S TO AROUND 70. THIS PATTERN MAY BRING SLIGHTLY
BELOW NORMAL HIGHS AND LOWS FOR THIS TIME OF YEAR.

AS FAR AS MODEL TEMPS ARE CONCERNED ON WEDNESDAY USED A BLEND OF
COOLER EURO AND MEX TEMPS FOR HIGHS. THE EURO LOOKED TOO WARM ON
NIGHTLY LOWS. SO WENT CLOSE TO MEX TEMPS. ON DAILY HIGHS AFTER
WEDNESDAY WENT CLOSER TO SLIGHTLY WARMER MEX NUMBERS.

AS FAR AS POPS ARE CONCERNED WENT CLOSE TO MEX NUMBERS ON WEDNESDAY
INTO THURSDAY...WHICH WAS A LITTLE WETTER THAN THE EURO. FOR THE
REST OF THE WEEK THE EURO POPS WERE RATHER DRY WITH THE STATIONARY
FRONT AROUND SO WENT CLOSER TO WETTER MEX POPS./17/

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED TO PREVAIL AT ALL TAF SITES
THIS AFTERNOON HOURS AND CONTINUE INTO TONIGHT.  SCATTERED
CONVECTION IS DEVELOPING OVER THE AREA AND WILL CONTINUE TO TO DO
SO...WHILE MOVING NORTHEAST...THROUGH THE REMAINDER OF THE AFTERNOON
INTO THIS EVENING.  SITES THAT OBSERVE CONVECTION WITHIN THEIR
AERODROMES WILL LIKELY EXPERIENCE A BRIEF BOUT OF MVFR/IFR FLIGHT
STATUSES DUE TO DEGRADED VISIBILITIES AND/OR CEILINGS.  WIND GUSTS
IN THE 21-30 KNOT RANGE ARE ALSO POSSIBLE WITH THE MOST INTENSE
STORMS.

SHOWERS AND STORMS WILL GRADUALLY DIMINISH THROUGH THE EVENING
HOURS. VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO TONIGHT. WINDS
WILL ALSO SUBSIDE DURING THIS TIME...BECOMING LIGHT TO CALM
OVERNIGHT INTO TUESDAY MORNING.  PATCHY FOG AND LOW STRATUS WILL BE
POSSIBLE AGAIN OVER MAINLY EAST AND SOUTHEAST MISSISSIPPI...KGTR...
KMEI...AND KHBG. THIS COULD AGAIN REDUCE CEILINGS AND/OR
VISIBILITIES TO MVFR/IFR STATUS AROUND SUNRISE TUESDAY. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       73  92  73  89 /  30  63  64  71
MERIDIAN      73  92  72  90 /  35  65  58  73
VICKSBURG     73  93  72  89 /  26  58  66  67
HATTIESBURG   75  94  75  90 /  30  63  37  59
NATCHEZ       73  93  73  89 /  28  61  41  55
GREENVILLE    74  92  72  87 /  38  62  70  47
GREENWOOD     74  92  72  87 /  44  61  63  49

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

22/17/19
Hazardous weather outlook, Aug 12, 1:18 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT MON AUG 12 2013

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
131930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CDT MON AUG 12 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND TUESDAY...

STRONG THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON AND EVENING.
THE MOST INTENSE STORMS COULD CONTAIN WIND GUSTS OF 40 TO 50 MPH.
LOCALLY HEAVY DOWNPOURS CAN ALSO BE ANTICIPATED WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH SUNDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SUNDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

19

In the hours before

Special weather statement, Aug 12, 3:48 PM CST, 22 minutes before
MSZ054-055-062-063-122215-
SIMPSON MS-LINCOLN MS-LAWRENCE MS-COPIAH MS-
448 PM CDT MON AUG 12 2013

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
448 PM CDT MON AUG 12 2013

A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 40 TO 50 MPH
WINDS WAS LOCATED FROM 3 MILES SOUTHEAST OF HOPEWELL TO 3 MILES
SOUTHWEST OF SONTAG AT 447 PM CDT...MOVING EAST AT 20 MPH.

VERY HEAVY RAIN ALONG WITH FREQUENT CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THESE STORMS.

PEOPLE IN EASTERN COPIAH...NORTHERN LAWRENCE...EXTREME NORTHEASTERN
LINCOLN AND WESTERN SIMPSON COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY.

LAT...LON 3160 9025 3171 9024 3170 9026 3171 9033
      3177 9031 3197 9030 3200 8996 3177 8996
      3176 8997 3173 8997 3161 9001
TIME...MOT...LOC 2147Z 267DEG 16KT 3192 9016 3177 9016
          3162 9021

JA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 12, 4:10 PM CST
Where
Marion County, 1.37 mi WSW of Columbia Marion Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
31.290, -89.840

A large tree was blown onto Mississippi Highway 35 North near the intersection with Mississippi Highway 13, damaging a vehicle.

Thunderstorm Wind, Covington

When
August 12, 4:53 PM CST
Where
Covington County, 0.91 mi SW of Collins Jaycee Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Emergency Manager
Coordinates
31.640, -89.560

Trees and power lines were blown down near William Warren and Earl Stucky Lane.

Thunderstorm Wind, Covington

When
August 12, 5:02 PM CST
Where
Covington County, 0.69 mi N of Seminary
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.560, -89.500

Trees and power lines were blown down near Sanford Scarborough Road.

Thunderstorm Wind, Covington

When
August 12, 5:07 PM CST
Where
Covington County, 0.91 mi SE of Mt Olive
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.740, -89.660

Power lines were blown down on Highway 49.

Thunderstorm Wind, Jones

When
August 12, 5:35 PM CST
Where
Jones County, 0.62 mi SSE of Hoy
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.742, -89.144

Multiple trees were blown down near Laurel, as well as up near Moss.

Lightning, Jones

When
August 12, 5:45 PM CST
Where
Jones County, 3.28 mi SSW of Service
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.690, -89.260

Lightning struck a home on Little Sawmill Road. There was no serious damage to the house.

Thunderstorm Wind, Jasper

When
August 12, 5:45 PM CST
Where
Jasper County, 1.27 mi E of Bay Spgs
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.970, -89.278

Trees were blown down on Mississippi Highway 528 east of Bay Springs and on County Road 9 west of Bay Springs.

Thunderstorm Wind, Clarke

When
August 12, 6:00 PM CST
Where
Clarke County, 0.91 mi NE of Elwood
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
32.040, -88.770

A tree was blown onto a house.

Thunderstorm Wind, Kemper

When
August 12, 7:23 PM CST
Where
Kemper County, Blackwater
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
32.620, -88.680

Several trees were blown down in the Blackwater and Oak Grove communities. A tree was also blown down along Moscow Road northwest of Blackwater.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2013Every state in 2013This day in weather historyWarnings in Mississippi, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 467208, 467209, 467210, 467211, 467212, 467217, 467218, 467219, 467220.